Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 14, 2013, 3:58 PM CDT for 4 counties in Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2013, 3:58 PM CDT (20:58 UTC)
- Expired
- Oct 14, 2013, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 4:06 PM CDT | HAIL 1 | 9 Nnw Hanston, KS | |
| Oct 14, 4:35 PM CDT | TSTM WND GST 70 | 8 N Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
749
WUUS53 KDDC 142058
SVRDDC
KSC083-135-145-165-142145-
/O.NEW.KDDC.SV.W.0288.131014T2058Z-131014T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT MON OCT 14 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 352 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM NORTHWESTERN HODGEMAN COUNTY INTO SOUTHEASTERN NESS COUNTY.
THE INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 40 TO 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAZINE...ALEXANDER AND NEKOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR HODGEMAN
AND NESS COUNTIES.
&&
LAT...LON 3849 9964 3850 9937 3832 9933 3806 10007
3818 10014
TIME...MOT...LOC 2055Z 239DEG 46KT 3825 9987
HAIL...1.00IN
WIND...60MPH
$$
FINCH3 follow-up statements
739
WWUS53 KDDC 142118
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT MON OCT 14 2013
KSC083-135-145-165-142145-
/O.CON.KDDC.SV.W.0288.000000T0000Z-131014T2145Z/
RUSH KS-PAWNEE KS-NESS KS-HODGEMAN KS-
418 PM CDT MON OCT 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HODGEMAN...SOUTHEASTERN NESS...NORTHWESTERN PAWNEE AND SOUTHWESTERN
RUSH COUNTIES UNTIL 445 PM CDT...
AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GRAY...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEKOMA.
AT 406 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 9 MILES NORTH NORTHWEST
OF HANSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3830 9971 3842 9965 3850 9937 3832 9933
3821 9965
TIME...MOT...LOC 2117Z 248DEG 40KT 3827 9959
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID229
WWUS53 KDDC 142131
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON OCT 14 2013
KSC083-135-142141-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-131014T2145Z/
NESS KS-HODGEMAN KS-
431 PM CDT MON OCT 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN AND
SOUTHEASTERN NESS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 3828 9948 3833 9953 3839 9955 3848 9936
3832 9933
TIME...MOT...LOC 2131Z 248DEG 40KT 3833 9940
$$
KSC145-165-142145-
/O.CON.KDDC.SV.W.0288.000000T0000Z-131014T2145Z/
RUSH KS-PAWNEE KS-
431 PM CDT MON OCT 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PAWNEE AND SOUTH CENTRAL RUSH COUNTIES UNTIL 445 PM CDT...
AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ROZEL...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN PAWNEE AND EXTREME SOUTHERN
RUSH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3828 9948 3833 9953 3839 9955 3848 9936
3832 9933
TIME...MOT...LOC 2131Z 248DEG 40KT 3833 9940
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID497
WWUS53 KDDC 142137
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT MON OCT 14 2013
KSC145-165-142147-
/O.EXP.KDDC.SV.W.0288.000000T0000Z-131014T2145Z/
RUSH KS-PAWNEE KS-
437 PM CDT MON OCT 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE AND SOUTH
CENTRAL RUSH COUNTIES WILL EXPIRE AT 445 PM CDT/345 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3828 9948 3833 9953 3839 9955 3848 9936
3832 9933
TIME...MOT...LOC 2137Z 248DEG 40KT 3835 9932
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:52 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 14, 2:52 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT Mon Oct 14 2013 ...UPDATED LONG TERM... .SHORT TERM...(This evening through Tuesday) ISSUED AT 124 PM CDT MON OCT 14 2013 In the near term, the threat of severe storms, their locations and the timing of severe storm, are all primary concerns for this afternoon and evening. There is a thin line of storms from near 3K7 northeast through GNL, to just west of Norton. There are a couple of other thin lines of convection out ahead of the longer line, trailing through Trego and Ellis counties. This west line from 3k7 to near Norton may be the start of a dry line, with dew points west of that line in the 20s and 30s. As lower stratus clears slowly from our far west zones near the Colorado border towards Scott City and Garden City by 21z or so, the lower layers will become more destabilized and storms may initiate. They could quickly go severe, with 1.15 inches of precipitable water and a lifted index from this morning's DDC's sounding showing -3 LI. There is also quite a bit of directional shear overhead, with an upper level jet near the 250mb level from the southwest at 125kts over DDC. With these convective parameters, hail to golfballs and wind gusts to 70 mph are not out of the question. However, due to the abundant shear in place, one or two tornadoes would not be out of the question, either. A best guess as to where the northwest cold front will intersect the dry line will be from Scott City to Garden City to near Liberal, with severe chances east of that line. There could be one round of severe winds and hail associated with the dry line by mid afternoon, and then another round when the cold front moves through this evening. I think the shear profile enhances this evening across our eastern CWA. Showers and storms will persist through much of the night, per the HRRR through our southeast and eastern sections. How long will the severe risk exist? Perhaps through 4 am CDT or so. Low temperature were not changed, and mins tonight should be in the mid 40s down in the Medicine lodge area, but drop into the cold mid 30s in the Scott City to Lakin to Hugoton. Tuesday looks to be cool, to even cold with sunny to mostly sunny skies. High pressure at the surface will be building in from the northwest. The passing cold front is strong, and maximum temperatures Tuesday will only peak from the lower 60s in the Coldwater area, to the middle 50s from Elkhart to Garden City to Hays and northwestward. Expect northwest winds in the 10 to 20 mph gusting to 30 mph range behind the cold front. So, Tuesday will be cool to many southwest Kansans. .LONG TERM...(Tuesday night through Monday) ISSUED AT 245 PM CDT MON OCT 14 2013 The development of frost on Wednesday morning is possible. The surface pressure gradient slackens considerabye, enough to reduce winds well under 10 knots in the west. However, the model relative humidity fields in vicinity of PVA region of next vigorous shortwave on the heels of the existing jet suggests and influx of mid level clouds interrupting radiational cooling. To the favorable end, mesoscale models suggest a sharp delineation between relatively warm temperatures and much colder temperatures, perhaps several degrees below freezing more likely over northern or west-central Kansas. The WRF/GFS and ECMWF all three indicate precipitation Wednesday morning, again due to the aforementioned mid level shortwave which model agree fairly well on timing and location, but mainly the southwest sections. Precipitation type here deserves consideration as high relative humidity and very cold temperatures will exist in the mid levels and extended well below 700 mb. Between the various models, there is inconsistency in the extent of the cold air either at the surface or in the melting layer. The ECMWF indicates significantly warm enough air at 850 mb to melt any frozen dendritic precipitation, and the WRF while cold enough to allow it through the layer...appears to diabatically too rapidly or not get cold enough at the surface. This sharp upper trough will shift through the region on Wednesday, which will transition the central High Plains from broad upper cyclonic flow to northwest flow with primary polar jet energy to the southeast. As a result, the rest of the forecast period appears to be climatologically near or within a standard deviation or so below normal temperatures for mid October. Wednesday will likely remain cool and cloudy in the 50's before a rebound to slightly warmer and sunny conditions on Thursday. Deformation aloft and cold air advection in the mid levels appears to be the main reason for yet another chance for rain showers again Thursday night into Friday. The presence of a cool airmass coming down the High Plains and the likelihood of extensive low level stratus will prevent a warmup to closer to normal temperatures until the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1143 AM CDT MON OCT 14 2013 There will be IFR CIGS and MVFR VSBYS through at least 21z today. As breaks in the cloud cover allow the surface to heat up, and cold air aloft continues to stream across western Kansas, there may be some severe storms break out or develop after 21z today. The storms should first develop in the Scott City and Dighton areas, then progress into the GCK Taf site after 22z, and then the KDDC and KHYS sites after 23Z to 00Z. Cigs and Vsbys associated with the late afternoon and evening storms will most likely be in the MVFR category, but also may produce golfball hail and wind gusts to 60 kts in downbursts. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 57 33 58 / 60 10 0 10 GCK 40 56 32 58 / 10 10 0 10 EHA 36 56 38 57 / 0 10 10 40 LBL 37 58 38 58 / 10 10 10 40 HYS 40 56 33 59 / 80 0 0 10 P28 46 61 37 60 / 60 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Russell AVIATION...Burke
Hazardous weather outlook, Oct 14, 3:30 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT MON OCT 14 2013 KSZ030-031-043>046-061>066-074>081-084>090-150830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 330 AM CDT MON OCT 14 2013 /230 AM MDT MON OCT 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THIS MORNING THERE WILL BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION. THIS ACTIVITY NOT EXPECTED TO BE SEVERE. THERE WILL ALSO BE NON DENSE PATCHY FOG ACROSS THE REGION EARLY THIS MORNING. USE CAUTION WHILE DRIVING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ALONG A FRONTAL BOUNDARY LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR A MORE ORGANIZED SEVERE WEATHER THREAT IS ALONG AND EAST OF HIGHWAY 283. WHILE THE THREAT PROBABILITIES IS SLIGHTLY GREATER THAN ZERO PERCENT...THERE IS A VERY SMALL CHANCE FOR AN ISOLATED BRIEF TORNADO IN THIS REGION. OTHERWISE...THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...THUNDERSTORM OUTFLOW WINDS OF 60 MPH...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Oct 14, 2:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 7 NNE CHARLESTON 37.97N 100.53W
10/14/2013 M1.00 INCH GRAY KS PUBLIC
&&
JFINCHSpecial weather statement, Oct 14, 3:04 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON OCT 14 2013
KSZ030-142045-
TREGO-
304 PM CDT MON OCT 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...
AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN TREGO COUNTY AT 30
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3911 9964 3870 9984 3873 10016 3889 10016
3912 10008
TIME...MOT...LOC 2004Z 262DEG 29KT 3893 10011
FINCHLocal storm report, Oct 14, 3:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 6 ENE KALVESTA 38.07N 100.17W
10/14/2013 E1.50 INCH HODGEMAN KS NWS EMPLOYEE
&&
MRUSSELLLocal storm report, Oct 14, 3:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT MON OCT 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 W KALVESTA 38.05N 100.34W
10/14/2013 M1.00 INCH FINNEY KS NWS EMPLOYEE
&&
MRUSSELLSpecial weather statement, Oct 14, 3:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT MON OCT 14 2013
KSZ030-031-142200-
ELLIS-TREGO-
354 PM CDT MON OCT 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND ELLIS
COUNTIES...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
ELLIS TO RANSOM...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3913 9903 3870 9904 3871 9998 3914 9961
3914 9904
TIME...MOT...LOC 2054Z 270DEG 32KT 3912 9949 3866 9993
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 45 min |
| Oct 14, 3:04 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Oct 14, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Oct 14, 3:54 PM CDT | Special Weather Statement | DDC | Ellis | 66 min |
| Oct 14, 4:47 PM CDT | Special Weather Statement | DDC | Rush | 43 min |
| Oct 14, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.